Minnesota, 2023Flooding in Minnesota, May 1 to 19, 2023
May 1 to 19, 2023 · NWS FGF · 4 events in 3 counties and zones
The spring snowmelt flooding began in late April 2023 and persisted into the early portions of May for some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The spring snowmelt flooding began in late April 2023 and persisted into the early portions of May for some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 10:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 30, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1146 PM CDT Sun Apr 30 2023
.UPDATE...
Issued at 1145 PM CDT Sun Apr 30 2023
Update aviation discussion for 06z tafs.
UPDATE Issued at 1012 PM CDT Sun Apr 30 2023
Skies have become clear over all the forecast area and winds
diminishing quite quickly into the 10 to 17 kt range. All this in
line with the fcst so no changes.
UPDATE Issued at 629 PM CDT Sun Apr 30 2023
Got word from MN fire weather folks ok to issue SPS for near
crtical fire weather conditions Monday. Gusty north winds, though
less than today, combined with RH values in the 20s east of the
Red River and dry fuels will bring near critical fire weather
Monday afternoon. Any fires that start could get out of control.
There was a wildfire in the Agassiz NWR mid afternoon, but latest
satellite no longer shows a hot spot in the area as of 2230z.
Radar shows some smoke however attm from the fire from the Aggasiz
NWR southward. Monday will be rather similar to today...a tad less
wind, but still gusts 30 mph along with RH values in the mid 20s
east of the Red River valley.
For the overnight the wind advisory will be able to let go as
scheduled (01z) with the remaining CU gradually clearing out.
Winds hold up a bit tonight in the 10-15 kt range.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 248 PM CDT Sun Apr 30 2023
Key Messages
-Windy again Monday, but it looks like just below Wind Advisory
criteria
-Near critical fire weather conditions expected across portions of
northwest MN Monday and Tuesday afternoons
The surface pressure gradient remains fairly tight across the FA
this afternoon, although there is not much cold advection to aid
in mixing. Despite that, Wind Advisory criteria are being met
across the advisory area. The SPC mesoanalysis page shows the
stronger 850mb winds shifting southward into southwest Minnesota.
So do expect that wind speeds will continue to drop through late
afternoon and early evening. The thick cumulus will also fade with
loss of heating. Wind speeds should be a tad lower on Monday, and
again there is not much cold advection. Would not be surprised to
see a little late morning or afternoon cumulus again. Afternoon
humidity levels from Baudette to Bemidji to Park Rapids may dip
down to around 25 percent, with wind speeds of 15 to 25 mph. So
near critical fire weather conditions are expected for that
portion of northwest Minnesota.
.LONG TERM...(Tuesday through Sunday)
Issued at 248 PM CDT Sun Apr 30 2023
Overview: Generally quiet long term period for the upcoming
workweek. Tuesday and Wednesday look to be our warmest day of the
week and precipitation may be possible late in the week.
Discussion: The low pressure system anchored over the Great lakes
region will still be affecting the weather pattern in the long term.
Meridional flow sets up over the Northern Plains as a ridge slowly
migrates in from the West. Tuesday morning a surface high begins to
settle in over the Northern Plains. This will result in subsident
flow drying out the atmosphere and calming down the winds for
Tuesday. Temperatures will increase but the models may under perform
on the temperatures during this scenario as they may overdue the
amount moisture available in the atmosphere and keep temperatures
cooler. The global ensembles depict about a 60% chance of exceeding
65 degrees for Tuesday and Wednesday. The Euro and Canadian
ensembles have a couple member carrying the max temperature into the
high 70's. The Cams show us dry(RH ~30% in most areas)with some
light winds there may be some fire weather concerns since we haven't
greened out across the CWA and the dry grasses will be easier to
catch fire for prescribed burns.
Thursday-Saturday: The low anchored over the great lakes slowly
breaks down and moves East into the Canada and the East Coast.
During the break down the models depict an area of low pressure gets
left behind and produces this flat trough over the Northern Plains.
This environment creates two low impact scenarios for our CWA.
Cluster analysis indicates with some uncertainty with the location
of the trough as the models try to resolve how far it will dig in
the Northern plains. Thursday afternoon the models depict a
shortwave quickly moving through as a result. This shortwave will
bring temperatures closer to normal but theres some uncertainty as
to if any precipitation will also occur. The global ensembles (NBM
and LREF) currently paint a 85% probability of receiving non-
accumulating precip with a few members showing a non-zero chance
(<10%) of greater than 0.25 inches. Each scenario is dependent on
how much available moisture is left in our atmosphere. The more
probable scenario (75%) currently is the shortwave creates some
clouds over the CWA lowering the temperature slightly but no
accumulating precipitation results from it. The other scenario(25%)
is that our environment has enough moisture available to create
precipitation accumulations greater than 0.1 inches over the CWA and
lower the temperatures near normal. The weekend may have the best
chance (20-25%) of having precipitations as the ensembles show the
ejected low moving directly over the CWA. There is some variability
in the low placement of the ensembles. But the location of the dry
slot will also play a significant role in how much precipitation we
could get over the weekend. The deterministic models are still
showing this as a low impact event for the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM CDT Sun Apr 30 2023
VFR thru the pd. North winds 10 to 15 kts thru 14z Mon increase to
the 15-25 kt range midday and afternoon Monday with a few gusts 30
kts. Winds diminish again Monday evening. Scattered daytime CU
anticipated Monday midday and afternoon with heating. Bases in the
5-6k ft agl range.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...Riddle
SHORT TERM...Godon
LONG TERM...Godon/MM
AVIATION...Riddle
Hazardous weather outlook, Apr 30, 2:40 PM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
340 PM CDT Sun Apr 30 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-012045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
340 PM CDT Sun Apr 30 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Gusty north winds will diminish this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Near critical fire weather conditions are expected across portions
of northwest and west central Minnesota Monday and Tuesday
afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Clay
- When
- May 1, 12:00 AM CST to May 19, 12:00 AM CST
- Where
- Clay County, 2.65 mi SSW of Moorhead to 2.58 mi SSW of Moorhead
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.848, -96.781
Fargo - Crest of 29.76 ft occurred on 4/22. Flooding began in April. (Crest noted in April Storm Data).
Flood, Kittson
- When
- May 1, 12:00 AM CST to May 17, 12:00 AM CST
- Where
- Kittson County, 0.28 mi NNW of Robbin to 0.42 mi NNW of Robbin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 48.574, -97.151
Drayton - Crest of 40.38 ft occurred on 5/1. Flooding began in April.
Flood, Marshall
- When
- May 1, 12:00 AM CST to May 14, 12:00 AM CST
- Where
- Marshall County, 0.62 mi WSW of Oslo to 0.54 mi SW of Oslo
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 48.196, -97.142
Oslo - Crest of 36.27 feet occurred on 4/24. Flooding began in April. (Crest noted in April Storm Data).
Flood, Kittson
- When
- May 1, 12:00 AM CST to May 17, 12:00 AM CST
- Where
- Kittson County, 0.94 mi WNW of St Vincent to 0.78 mi WNW of St Vincent
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 48.974, -97.240
Drayton - Crest of 40.38 ft occurred on 5/1. Flooding began in April.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096808, 1096809, 1096810, 1096811.